Anticoagulant Drugs are Being Prescribed against Safety Advice
Anticoagulants, also known as blood thinners, are drugs used for preventing blood clots. They’re commonly prescribed for elderly patients who have a high risk of stroke; unfortunately, anticoagulants significantly increase a patient’s risk for certain injuries. Since they reduce blood clots, they can also lead to bleeding complications, especially in patients who already suffer from conditions that cause bleeding.
A recent study by the University of Birmingham found that doctors often prescribe anticoagulants when it isn’t safe to do so; in particular, anticoagulants are being given to patients with underlying blood conditions, which directly violates best practice guidelines.
In the nursing home setting anticoagulants pose unique risks. This is due to the patient profile of many nursing home residents, who often present with conditions such as an increased risk for falls, dementia and other cognitive issues, a higher susceptibility to infections than the general population, and being proscribed more types of medication than the general population which can lead to negative medication interactions.
When Should Anticoagulants be Prescribed?
Anticoagulants are used to prevent conditions like stroke, heart attack, pulmonary embolism, and deep vein thrombosis. If a patient is at risk for one of these conditions, then a doctor may prescribe an anticoagulant drug to thin the blood and prevent clots from forming. Patients with atrial fibrillation—a heart disease that causes blood clotting—are usually prescribed anticoagulants. The drug is also sometimes given to patients after surgery to prevent clots from forming while they rest.
Commonly prescribed anticoagulants include warfarin (Coumadin), edoxaban (Lixiana), apixaban (Eliquis), rivaroxaban (Xarelto), dabigatran (Pradaxa), and heparin (Hemochron).
When Should Anticoagulants be Avoided?
Patients who already have a high risk of bleeding should avoid taking anticoagulants. According to Dr. Nicola Adderley, one of the authors of the University of Birmingham study:
Anticoagulant drugs greatly reduce the stroke risk as they make blood less likely to clot. However, because they reduce the body’s blood clotting abilities, patients taking anticoagulant drugs are at risk of bleeding complications. Therefore, safety advice is to avoid anticoagulants in patients who have certain conditions such as a bleeding peptic ulcer, diabetic eye disease or a previous stroke caused by a bleed.
Despite this safety advice, many doctors are prescribing anticoagulants to patients who shouldn’t be taking them; in fact, the 645 general practitioners included in the study were just as likely to prescribe anticoagulants to patients with safety risks as they were to prescribe them for patients who could safely use them. The study covered a 12-year period, from 2004 to 2015, and the situation remained the same throughout those 12 years.
According to Professor Tom Marshall, another author of the study:
Our study shows that safety advice seems not to influence the prescribing of anticoagulants. We found that patients considered a safety risk were just as likely to be prescribed the drugs as those without safety risks, and this occurred in every year between 2004 and 2015. Because anticoagulants prevent strokes in people with this type of irregular pulse, GPs are encouraged to prescribe more anticoagulants to those who need them. This has been happening and it is good news. But the sting in the tail is that more people who perhaps shouldn’t be on anticoagulants are also taking them: about 38,000 nationally. We need to understand the reasons for this and whether patients might come to any harm.
Hopefully, the results of this study will encourage doctors to more safely treat patients with irregular heartbeats and blood conditions. Meanwhile, patients taking anticoagulants should make sure their use of the drug isn’t a safety risk, and caregivers and family members should be proactive about making sure their loved one is safe.
Nursing Home Proactivity
Aside from their doctor ensuring that the use of anticoagulants is safe for your loved one, it is also critical to ensure that their caretakers—such as the staff in a nursing home—are aware of potential side effects that come with combining anticoagulant usage with other medication or procedures. These side effects—also called “contraindications”—occur when a treatment can be done with caution due to the interaction of multiple drugs or procedures (relative contraindication), or when the combination of certain drugs or procedures could cause a life-threatening situation and must be avoided at all costs (absolute contraindication).
In addition to risks from medication contraindications, nursing home residents are generally more susceptible to falling. In the event that a nursing home resident falls or suffers any other type of trauma while taking anti-coagulation medication, they are at an increased risk for bleeding. Given this risk of harm, nursing home care staff must exercise greater vigilance in preventing falls or other trauma with its residents who are taking anti-coagulants. Even light trauma can lead to serious injuries for a resident who is taking anti-coagulants because ordinarily minor bleeding may persist and develop into a potentially life-threatening condition. For example, if a nursing home resident hits their head while taking anti-coagulants, they are susceptible to an intracranial hematoma in their brain which can cause catastrophic harm and even death.
Additionally, a patient who is prescribed warfarin (Coumadin) should, under most circumstances, avoid taking aspirin for moderate pains or swelling. This is due to the fact that aspirin itself is also a blood thinner, and the interaction between the two anti-coagulants could have moderate to severe consequences if the patient in this example suffers a fall or sustains a cut. The combination of these two drugs must be taken under the supervision of a trusted medical professional to ensure that the benefits will outweigh any adverse effects.
If concern arises over the use of anti-coagulation therapy or the level of care that is being provided your loved one while living in a nursing home, take immediate action to ensure that his or her medications are being managed appropriately.